Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 17, NWS Topeka, KS

May 26, 2000Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 26, 2000, 5:15 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2000, 5:15 PM CDT (22:15 UTC)
Expired
May 26, 2000, 6:15 PM CDT
In force
60 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:30 PM CDTHail 0.75Herington, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WUUS53 KTOP 262215
SVRTOP
KSC041-127-262315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS
  SOUTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 615 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF HERINGTON...OR ABOUT 24
  MILES SOUTHEAST OF ABILENE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  HERINGTON
  BURDICK
  WILSEY
  COUNCIL GROVE

THIS IS AN EXTENSION OF THE EARLIER WARNING FOR SOUTHEAST DICKINSON 
COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:32 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 26, 3:32 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT FRI MAY 26 2000

MAIN CONCERNS ARE SHORT TERM SEVERE WEATHER THREAT FOR THE EVENING
HOURS...THEN CHANCES FOR PRECIPITATION ON SATURDAY.

LIFTING WARM FRONT...BOUNDARIES FROM MORNING THUNDERSTORMS AND
APPROACHING UPPER SHORT WAVE MOVING INTO CENTRAL KANSAS ALL AIDING
SEVERE WEATHER THREAT.  SOME LARGE HAIL REPORTED EARLIER TO THE WEST
OF CWA...EXPECT ACTIVITY TO MOVE EAST THROUGH THE EVENING.  SEVERE
PARAMETERS FOCUSING MAINLY FAR EAST BUT MOISTURE BOUNDARIES
SUPPORTING ACTIVITY FARTHER WEST.  AFTER LEAD UPPER FEATURES WORKS
EAST...WILL FOCUS ON ANOTHER WAVE DROPPING SOUTHEAST IN NORTHWEST
FLOW TO GIVE CHANCE FOR SHOWERS LATER IN THE NIGHT.  ON
SATURDAY...UPPER TROUGH SHARPING TO THE EAST BUT MODELS SHOWING
ANOTHER SHORT WAVE DROPPING THROUGH TROUGH THUS...WILL KEEP SOME 30
AND 40 PERCENT POPS FOR THE DAY.  THINKS QUIET DOWN SOME SATURDAY
NIGHT AND SUNDAY.  WILL GO WITH MOSTLY CLEAR SATURDAY NIGHT AND VERY
WARM SUNDAY WITH MOSTLY SUNNY SKIES.

SOME CONCERN THIS EVENING WITH LOCALLY HEAVY RAINS OVER AREAS OF THE
EAST CENTRAL THAT HAVE GOTTEN 1 TO 2 INCH OF RAINFALL BUT THINK
STORMS WILL MOVE ALONG.

TEMPERATURE WISE WILL GO WITH READINGS CLOSE TO FWC NUMBERS.

.TOP...NONE

FRANTZ
CH

In the hours before

Special weather statement, May 26, 12:17 PM CDT, 4 hours 58 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1217 PM CDT FRI MAY 26 2000

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
PARTS OF EAST CENTRAL...NORTHEAST AND NORTH CENTRAL KANSAS.   SEVERE
THUNDERSTORMS ARE STILL POSSIBLE ACROSS MUCH OF THE AREA...
ESPECIALLY FROM THE MID AFTERNOON HOURS ONWARD.  LARGE HAIL...
DAMAGING WINDS AND A EVEN A FEW TORNADOES ARE POSSIBLE.  IN ADDITION
TO THE SEVERE WEATHER THREAT...SOME THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAIN...WITH PONDING OF WATER.

PLEASE STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
LATER INFORMATION ON THIS POTENTIAL FOR SEVERE WEATHER.  A WARM FRONT
LIFTING NORTHEAST ACROSS NORTHERN PORTIONS OF KANSAS...AND A STRONG
UPPER LEVEL WEATHER DISTURBANCE WILL COMBINE TO PRODUCE THE THREAT OF
SEVERE WEATHER INTO THE EVENING HOURS.

PF
Special weather statement, May 26, 12:44 PM CDT, 4 hours 31 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-262200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO TITLE LINE...
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CDT FRI MAY 26 2000

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
PARTS OF EAST CENTRAL...NORTHEAST AND NORTH CENTRAL KANSAS.   SEVERE
THUNDERSTORMS ARE STILL POSSIBLE ACROSS MUCH OF THE AREA...
ESPECIALLY FROM THE MID AFTERNOON HOURS ONWARD.  LARGE HAIL...
DAMAGING WINDS AND A EVEN A FEW TORNADOES ARE POSSIBLE.  IN ADDITION
TO THE SEVERE WEATHER THREAT...SOME THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAIN...WITH PONDING OF WATER.

PLEASE STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
LATER INFORMATION ON THIS POTENTIAL FOR SEVERE WEATHER.  A WARM FRONT
LIFTING NORTHEAST ACROSS NORTHERN PORTIONS OF KANSAS...AND A STRONG
UPPER LEVEL WEATHER DISTURBANCE WILL COMBINE TO PRODUCE THE THREAT OF
SEVERE WEATHER INTO THE EVENING HOURS.

PF
Local storm report, May 26, 3:52 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    1 NE SOLOMON              KS    .75 INCH HAIL
05/26/00   DICKINSON
Local storm report, May 26, 3:58 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    1 SW ABILENE              KS    .75 INCH HAIL
05/26/00   DICKINSON
Local storm report, May 26, 5:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    4 SE WESTMORELAND         KS    .75 INCH HAIL
05/26/00   POTTAWATOMIE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:30 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary20 min
May 26, 3:40 PM CDTSevere Thunderstorm WarningTOPDickinson25 min
May 26, 4:44 PM CDTSevere Thunderstorm WarningTOPDickinson31 min
May 26, 4:51 PM CDTSevere Thunderstorm WarningTOPPottawatomie39 min
May 26, 5:18 PM CDTSevere Thunderstorm WarningTOPJackson42 min
May 26, 5:46 PM CDTTornado WarningTOPMorris29 min
May 26, 5:48 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee42 min
May 26, 5:51 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee39 min
May 26, 6:17 PM CDTSevere Thunderstorm WarningTOPDouglas43 min
May 26, 6:44 PM CDTSevere Thunderstorm WarningTOPFranklin31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.